Alert archive / Texas / High Wind Warnings in 2020

High Wind Warning 18, NWS Midland/Odessa, TX

March 20, 2020Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Mar 20, 2020, 2:37 AM CDT for Culberson County, Texas. It took effect at Mar 20, 2020, 10:51 AM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2020, 2:37 AM CDT (07:37 UTC)
In effect from
Mar 20, 2020, 10:51 AM CDT
Expired
Mar 20, 2020, 10:20 PM CDT
In force
11 hr
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 7.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2020-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2020-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2438 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WWUS74 KMAF 200737
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
237 AM CDT Fri Mar 20 2020

TXZ271-202200-
/O.NEW.KMAF.HW.W.0018.200321T0300Z-200321T1200Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
137 AM MDT Fri Mar 20 2020

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 AM MDT
SATURDAY...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...From 9 PM this evening to 6 AM MDT Saturday.

* IMPACTS... Travel will be difficult, especially for high 
  profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
3 follow-up statements
616 
WWUS74 KMAF 201551
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1051 AM CDT Fri Mar 20 2020

TXZ271-210400-
/O.EXT.KMAF.HW.W.0018.200320T1551Z-200321T1200Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
951 AM MDT Fri Mar 20 2020

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM MDT SATURDAY...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...Until 6 AM MDT Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
756 
WWUS74 KMAF 201833
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
133 PM CDT Fri Mar 20 2020

TXZ271-211200-
/O.CON.KMAF.HW.W.0018.000000T0000Z-200321T1200Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
1233 PM MDT Fri Mar 20 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MDT SATURDAY...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...Until 6 AM MDT Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
075 
WWUS74 KMAF 210320
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1020 PM CDT Fri Mar 20 2020

TXZ271-210430-
/O.CAN.KMAF.HW.W.0018.000000T0000Z-200321T1200Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
920 PM MDT Fri Mar 20 2020

...HIGH WIND WARNING IS CANCELLED...

Winds have fallen below warning criteria, and will remain so the
rest of the night.

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Mar 20, 12:28 AM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 20, 12:28 AM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1228 AM CDT Fri Mar 20 2020

.DISCUSSION...

Please see the 06Z aviation discussion below.

&&

.AVIATION...

VFR conditions will prevail the next 24 hours. A front moving into
the area will result in a few hours of elevated/gusty northerly
winds at area terminals during the morning, though wind speeds
will begin to decrease through the afternoon, with winds gradually
veering around to the east thereafter. There may be some showers
in the area between around 10-14Z, mainly affecting MAF, INK, and
FST, though impacts would be minimal, and confidence is too low to
include mention. Will monitor and amend if needed.

&&

.PREV DISCUSSION... /issued 936 PM CDT Thu Mar 19 2020/

DISCUSSION...

Latest sfc obs show winds have subsided as the upper trough exits
the region and decoupling commences w/loss of diurnal heating.
We'll do a quick update to remove this from the grids, update to
current conditions/latest forecasts, and update other products as
necessary. We'll leave POPs in the SE, where the Pac front lies,
and even expand coverage a bit, as the latest ETA redevelops
convection on a shortwave moving thru West Texas in a few hours.
Updates out shortly.

PREV DISCUSSION... /issued 224 PM CDT Thu Mar 19 2020/

DISCUSSION...
Windy conditions are being observed across the northern half of
the CWA today ahead of a cold front due to arrive overnight into
Friday morning. Most of the rain has already pushed east so the
frontal passage will be dry with high pressure behind the front
bringing cooler temperatures, especially east of the Pecos River.
Saturday is expected to be cooler than Friday thanks to overcast
skies, then a gradual warming trend will take hold Sunday into
next week. A westerly steering pattern will send a series of weak
upper disturbances across the western states and into the Central
Plains. These systems will not have access to colder Canadian air
to the north so the associated cold fronts will remain north of
our area and have no effect for us.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     36  53  45  72 /   0  20  10   0
Carlsbad                       40  60  43  75 /   0   0   0   0
Dryden                         47  62  51  78 /   0  20  10   0
Fort Stockton                  43  64  47  78 /   0  10  10   0
Guadalupe Pass                 37  59  41  67 /   0   0   0   0
Hobbs                          34  55  42  72 /   0  10   0   0
Marfa                          38  70  40  78 /   0   0   0   0
Midland Intl Airport           38  55  46  74 /   0  20  10   0
Odessa                         38  56  46  74 /   0  20  10   0
Wink                           39  61  45  77 /   0  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

84
Hazardous weather outlook, Mar 20, 2:04 AM CDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
204 AM CDT Fri Mar 20 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-210715-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
204 AM CDT Fri Mar 20 2020 /104 AM MDT Fri Mar 20 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect for Guadalupe Pass and portions of
the Delaware Mountains late this evening through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

High Wind Warnings in Texas, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.